Paresthesia and zonisamide

Has anyone experienced paresthesia (abnormal skin sensation – like when anesthesia is wearing off) when taking zonisamide for their migraines?


Community Answers
  • Lymelady author
    1 year ago

    I have been on it for 5 weeks as a replacement for topomax (which was working wonderfully at controlling my migraines, but with all the issues I have with Lyme disease and co-infections, adding the side effects I was having was just too much. I was (I have stopped cold turkey with the ok from my neurologist) on 100mg daily but I am very sensitive to many medications. This past week, every day my partial numbness increased the area affected until Monday morning it was if I had a mini-stroke. The pain on the bottoms of my feet also increased (an issue I have been suffering for 5 yrs) this week to where I could only walk with walls or furniture to give me support, bent at the knees creeping along. My neurologist didn’t feel it was related to the zonisamide and wanted me to stay on it. But, I was a wreck not being able to feel my face or from the knees down.
    There was no way I was going to allow this condition to get worse. I will have to see what happens as each day goes by re; severity of headache/migraines and if my skin sensation returns to normal now that I am off the zonisamide. Along with many of the “frequent” side effects of this drug (of which I had all but 1) I had never felt this ill in all the years that I have been sick.

  • Nancy Harris Bonk moderator
    1 year ago

    Hi Lymelady,

    Thank you for your question. I took zonisamide for a while and didn’t experience this. “Tingling, burning and prickly sensation” are less common potential side effects, but certainly possible.
    Typically potential side effects lessen as our body adjusts to medications. Have you been taking it a while, or have had a dose increase?

    Nancy Harris Bonk

  • Share Your Answer

    Poll